Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Fort Worth, TX

January 15, 2017Ellis County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jan 15, 2017, 10:01 PM CST for Ellis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 15, 2017, 10:01 PM CST (04:01 UTC)
Expired
Jan 16, 2017, 1:00 AM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 67 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

404 
WGUS54 KFWD 160401
FFWFWD
TXC139-160700-
/O.NEW.KFWD.FF.W.0003.170116T0401Z-170116T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
1001 PM CST SUN JAN 15 2017

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Ellis County in north central Texas...

* Until 100 AM CST

* At 1000 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. This rainfall will lead to excessive water runoff
  and cause flash flooding. Low-lying areas are most vulnerable to
  rapidly rising water. Some low-water crossings may flood and become
  impassable.

* Some locations that will experience flooding include...
  Grand Prairie, Mansfield, Cedar Hill, Lancaster, Waxahachie, Ennis,
  Midlothian, Glenn Heights, Red Oak, Ovilla, Venus, Ferris, Palmer,
  Italy, Oak Leaf, Maypearl, Bardwell, Alma, Garrett and Milford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3206 9694 3226 9709 3255 9709 3255 9653
      3253 9651 3251 9650 3251 9651 3250 9650
      3248 9651 3243 9648 3241 9644 3235 9645
      3233 9642 3231 9642

$$

58
1 follow-up statement
034 
WGUS74 KFWD 160656
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
1256 AM CST MON JAN 16 2017

TXC139-160706-
/O.EXP.KFWD.FF.W.0003.000000T0000Z-170116T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellis TX-
1256 AM CST MON JAN 16 2017

...THE FLASH FLOOD WARNING FOR ELLIS COUNTY WILL EXPIRE AT 100 AM
CST...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3206 9694 3226 9709 3255 9709 3255 9653
      3253 9651 3251 9650 3251 9651 3250 9650
      3248 9651 3243 9648 3241 9644 3235 9645
      3233 9642 3231 9642

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 6:23 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 15, 6:23 PM CST, 3 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
623 PM CST Sun Jan 15 2017

.AVIATION...
A warm frontal boundary continues to lift north and extended north
of an Athens to Hillsboro to Hamilton line as of 6 pm cst.
Numerous showers and thunderstorm are expected to affect the
Metroplex TAF sites through the evening with heavy rain and
cloud to ground lightning. Expect mostly IFR conditions through
09z with an improvement thereafter.

58

&&

.UPDATE...
A quick update was done to extend the Dense Fog Advisory until 8
PM for areas along and northwest of a line from Denton to
Lampasas, excluding the western-most counties where precipitation
has helped mix out the fog. Areas in the advisory will see
improvement early this evening as precipitation moves in from the
west and the warm front moves lifts northwestward through the
region. Otherwise, we still expect to see an uptick in convection
across the western third of the region over the next few hours. A
few storms may be capable of becoming severe, with large hail,
damaging winds and possibly a few tornadoes.

30

&&

.PREV DISCUSSION... /ISSUED 321 PM CST Sun Jan 15 2017/

Water vapor imagery shows the powerful upper low across far West
Texas this afternoon. This feature is spreading strong forcing for
ascent across most of Texas at this time and regional radar shows
an expansive area of showers and thunderstorms from the Panhandle
south into the Big Bend. Farther east...strong low level warm
advection has aided in the development of showers and a few
thunderstorms across parts of the Hill country northward into
Oklahoma.

At the surface...a warm front is slowly retreating northward but
will begin to accelerate as the upper low gets closer later this
evening. The boundary is currently located from south of
Sweetwater to near Waco then extends northeast to near Sulphur
Springs. South of the boundary...temperatures have warmed into the
low/mid 60s and visibilities have improved...while north of the
boundary temperatures are generally in the 50s with areas of dense
fog persisting. Visibilities will improve across the remainder of
the area this evening as the warm front continues north.

Through the remainder of the afternoon into the early evening we
will continue to watch the northward advancement of the front and
the expanding warm sector. Dewpoints have climbed into the
mid/upper 60s across our southeastern counties which is several
degrees higher than some of the guidance was indicating resulting
in a little more surface based instability. As we go through the
next 2-4 hours...low level wind fields will continue to strengthen
with the approach of the upper low. This should result in an
uptick in convective activity ahead of the main line from the Hill
Country northward into North Texas. We're already seeing some
indication of this on radar and the trend is expected to continue.
A few of the cells in the warm sector have shows some signs of
rotation and this will be the primary concern in the short term.
Any robust updrafts that can develop in the warm air will have the
potential to rotate and could produce a brief fast moving tornado.
This threat will be highest south of I-20 through early evening.

Later tonight...as stronger forcing spreads eastward...the line of
thunderstorms across West Texas will enter our area. Given the
strength of the wind fields associated with the upper
trough...there will be a threat for damaging winds with any bowing
segments. A surface low is expected to track across our northwest
counties closer to midnight on the northern end of the more
intense convection. This will effectively keep the low level flow
backed to the east of the main line. This will continue to result
in a favorable shear profile for embedded tornadoes within the
line. Any discrete activity ahead of the line will also have the
potential to rotate. North of the warm front...elevated convection
will be possible with lightning and small hail being the main
threats.  The main limiting factor to a more widespread severe
weather threat and tornado threat will be the limited surface
based instability. So while the potential is there...the overall
threat is lower than if we had more available instability. We will
continue to monitor for any mesoscale changes through the
evening.

Other than the severe threat...there will also be a threat for
locally heavy rainfall with storms moving quickly to the north and
the overall line moving east through the night. Widespread
rainfall amounts of 1 to 2 inches can be expected although there
could be some localized amounts in excess of 2 inches in a short
period of time.

The main line of storms should be entering our western areas
between 7-9 pm this evening and along the I-35 corridor by around
midnight. With the main upper trough pulling off to the
northeast...this will tend to take the best forcing with it. The
line may weaken some as it pushes east of the I-35 corridor with
the best rain chances across our eastern counties after midnight.

The line of convection will be east of the area Monday morning
with a Pacific front moving through and westerly winds in place
through much of the day. By evening...a shot of cooler continental
air will move into the region. This front will also stall out to
the south of the area with warm moist air streaming north over the
cooler surface air. This will result in continued cloudy
conditions and several chances for additional rainfall through mid
week...mainly south of Interstate 20. There is still some
disagreement among the models with the handling of a slow moving
upper trough during the mid/late week timeframe. This results in
low confidence with respect to PoPs both Wednesday and Thursday.

Another strong storm system may swing through the Southern Plains
next weekend but moisture appears to be much more limited with
this system.  We'll continue to monitor this potential.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  68  43  59  45 / 100  10   0   5  20
Waco                56  72  46  57  46 /  90  20  10  30  40
Paris               56  67  44  57  43 /  90  50  10   5  20
Denton              51  65  39  56  41 / 100   5   0   5  20
McKinney            56  66  41  57  42 / 100  20   0   5  20
Dallas              58  69  44  59  46 / 100  20   0   5  20
Terrell             59  68  45  59  45 / 100  30  10  10  20
Corsicana           60  70  48  61  47 / 100  40  10  20  40
Temple              57  71  47  56  46 /  90  20  20  50  50
Mineral Wells       47  66  38  56  41 / 100   5   0  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 8 PM CST this evening for TXZ102-103-
117-118-130>133-141>144-156-157.

&&

58/30
Hazardous weather outlook, Jan 15, 8:31 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
831 PM CST SUN JAN 15 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-170245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
831 PM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
THUNDERSTORMS WILL CONTINUE THIS EVENING AND INTO TONIGHT ACROSS
PORTIONS OF NORTH AND CENTRAL TX. A FEW STORMS WILL BE STRONG
TO SEVERE WITH THE MAIN THREATS BEING DAMAGING STRAIGHT LINE WINDS...
HAIL TO THE SIZE OF QUARTERS AND A TORNADO OR TWO. IN
ADDITION...HEAVY RAIN MAY RESULT IN ISOLATED INSTANCE OF
FLOODING...ESPECIALLY ACROSS POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ON MONDAY...THE BULK OF THE THUNDERSTORM ACTIVITY WILL BE EAST OF
THE I-35 CORRIDOR. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH
A THREAT FOR STRONG WINDS AND HAIL.

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH THURSDAY...MAINLY
ACROSS CENTRAL AND EAST TEXAS. AFTER A BREAK ON FRIDAY...
THUNDERSTORMS RETURN TO THE FORECAST ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY CONTINUE FOR AREAS EAST AND SOUTHEAST
OF A MINERAL WELLS TO GOLDTHWAITE LINE THROUGH EARLY MONDAY MORNING.

24-BAIN

In the hours before

Special weather statement, Jan 15, 8:42 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
842 PM CST SUN JAN 15 2017

TXZ103-118-119-132>134-144-145-160345-
Ellis TX-Bosque TX-Denton TX-Tarrant TX-Hill TX-Johnson TX-
Somervell TX-Dallas TX-
842 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...JOHNSON...DENTON...
NORTH CENTRAL BOSQUE...TARRANT...NORTHWESTERN HILL...NORTHWESTERN
ELLIS AND DALLAS COUNTIES UNTIL 945 PM CST...

At 841 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Krum to near Burleson to 7 miles southeast
of Glen Rose. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dallas, Fort Worth, Arlington, Plano, Garland, Irving, Grand Prairie,
Mesquite, Carrollton, Frisco, Denton, Richardson, Lewisville, Flower
Mound, Mansfield, Rowlett, Euless, Desoto, Bedford and Grapevine.

LAT...LON 3341 9684 3299 9684 3298 9652 3255 9652
      3255 9676 3201 9728 3208 9785 3210 9783
      3209 9787 3223 9795 3232 9778 3232 9762
      3255 9739 3256 9755 3275 9755 3299 9754
      3299 9739 3343 9738
TIME...MOT...LOC 0241Z 271DEG 40KT 3333 9728 3255 9730 3214 9771

30
Local storm report, Jan 15, 8:47 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
847 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TORNADO          GRAND PRAIRIE           32.75N  96.98W
01/15/2017                   DALLAS             TX   TRAINED SPOTTER

            CONFIRMED TORNADO STATE HIGHWAY 161 AND ARKANSAS
Local storm report, Jan 15, 9:02 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
902 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     3 E ARLINGTON           32.73N  97.07W
01/15/2017  M63 MPH          TARRANT            TX   ASOS

            AT KGPM
Local storm report, Jan 15, 9:45 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
945 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     ADDISON                 32.95N  96.82W
01/15/2017  E65 MPH          DALLAS             TX   AMATEUR RADIO

            ESTIMATED 65 MPH WIND GUST. DALLAS NORTH TOLLWAY AND BELT
            LINE ROAD.
Local storm report, Jan 15, 9:47 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
947 PM CST SUN JAN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     3 NNE PLANO             33.06N  96.70W
01/15/2017  E65 MPH          COLLIN             TX   TRAINED SPOTTER
Special weather statement, Jan 15, 9:51 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
951 PM CST SUN JAN 15 2017

TXZ156>158-160415-
Coryell TX-Lampasas TX-Bell TX-
951 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CORYELL...SOUTHEASTERN
LAMPASAS AND NORTHWESTERN BELL COUNTIES UNTIL 1015 PM CST...

At 951 PM CST, Doppler radar was tracking a strong thunderstorm over
Kempner, or 7 miles southwest of Copperas Cove, moving northeast at
45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Killeen, Copperas Cove, Fort Hood and Kempner.

LAT...LON 3104 9791 3103 9809 3106 9814 3152 9807
      3121 9744 3100 9789
TIME...MOT...LOC 0351Z 214DEG 40KT 3108 9801

30

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 6:10 PM CSTTornado WarningFWDBosque35 min
Jan 15, 6:14 PM CSTAreal Flood AdvisoryFWDBosque, Hill, Johnson2 hr
Jan 15, 6:22 PM CSTTornado WarningFWDBosque, Hill38 min
Jan 15, 6:23 PM CSTAreal Flood AdvisoryFWDDenton, Tarrant112 min
Jan 15, 6:26 PM CSTSpecial Weather StatementFWDDenton64 min
Jan 15, 6:53 PM CSTTornado Warning Tornado observedFWDHill, Johnson37 min
Jan 15, 7:23 PM CSTSevere Thunderstorm WarningFWDEllis, Hill, Johnson52 min
Jan 15, 7:34 PM CSTSpecial Weather StatementFWDHood, Parker, Tarrant56 min
Jan 15, 7:45 PM CSTTornado WarningFWDJohnson30 min
Jan 15, 7:50 PM CSTSevere Thunderstorm WarningFWDDallas, Ellis, Johnson, Tarrant40 min
Jan 15, 8:04 PM CSTTornado WarningFWDJohnson16 min
Jan 15, 8:06 PM CSTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jan 15, 8:12 PM CSTSpecial Weather StatementFWDHamilton, Lampasas, Mills63 min
Jan 15, 8:14 PM CSTTornado WarningFWDTarrant31 min
Jan 15, 8:27 PM CSTSpecial Weather StatementFWDJohnson, Tarrant18 min
Jan 15, 8:33 PM CSTTornado WarningFWDDallas, Tarrant27 min
Jan 15, 8:42 PM CSTSpecial Weather StatementFWDDallas, Denton, Johnson, Somervell, Tarrant63 min
Jan 15, 9:01 PM CSTSevere Thunderstorm WarningFWDDallas, Tarrant44 min
Jan 15, 9:11 PM CSTAreal Flood AdvisoryFWDDallas3 hr
Jan 15, 9:30 PM CSTSevere Thunderstorm WarningFWDCollin, Denton60 min
Jan 15, 9:32 PM CSTAreal Flood AdvisoryFWDCooke3 hr
Jan 15, 9:38 PM CSTAreal Flood AdvisoryFWDCollin3 hr
Jan 15, 9:51 PM CSTSpecial Weather StatementFWDCoryell24 min
Jan 15, 9:57 PM CSTFlash Flood WarningFWDDallas3 hr
Jan 15, 10:05 PM CSTSpecial Weather StatementFWDEllis, Kaufman, Navarro, Rockwall55 min
Jan 15, 10:24 PM CSTSpecial Weather StatementFWDFannin, Hunt51 min
Jan 15, 10:34 PM CSTSpecial Weather StatementFWDCoryell26 min
Jan 15, 10:50 PM CSTAreal Flood AdvisoryFWDBosque, Coryell, Hill, McLennan3 hr
Jan 15, 10:58 PM CSTSpecial Weather StatementFWDMcLennan32 min
Jan 15, 11:04 PM CSTSpecial Weather StatementFWDHenderson, Kaufman, Rains, Van Zandt56 min
Jan 15, 11:16 PM CSTSevere Thunderstorm WarningFWDHopkins, Hunt, Rains59 min
Jan 15, 11:20 PM CSTSpecial Weather StatementFWDDelta, Hunt, Lamar55 min
Jan 15, 11:33 PM CSTSpecial Weather StatementFWDMcLennan42 min
Jan 15, 11:35 PM CSTRiver Flood WarningFWDDallas17 hr
Jan 15, 11:54 PM CSTSpecial Weather StatementFWDAnderson, Freestone, Henderson, Van Zandt66 min
Jan 16, 12:33 AM CSTRiver Flood WarningFWDDallas38 hr
Jan 16, 12:53 AM CSTAreal Flood AdvisoryFWDAnderson, Freestone, Henderson, Van Zandt3 hr
Jan 16, 12:57 AM CSTSpecial Weather StatementFWDHenderson48 min
Jan 16, 1:19 AM CSTSpecial Weather StatementFWDMilam26 min
Jan 16, 2:10 AM CSTSpecial Weather StatementFWDRobertson35 min
Jan 16, 2:43 AM CSTSpecial Weather StatementFWDNavarro32 min
Jan 16, 2:44 AM CSTDense Fog AdvisoryFWDBosque, Collin, Comanche, Cooke, Coryell, Dallas and 24 more7 hr
Jan 16, 3:45 AM CSTSevere Thunderstorm WarningFWDLeon45 min
Jan 16, 3:51 AM CSTTornado WarningFWDLeon24 min
Jan 16, 8:28 AM CSTRiver Flood WarningFWDDenton19 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.